Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PEP and Oraquick at 6weeks
Aug 21, 2008

Hi,

About 20+ hours after my possible exposure i started the PEP treatment (sustiva + combivir). i asked my partner to get tested and he did, it came back negative. He didnt get tested until 10 days after i have started the PEP treatment. However, i had to stop the PEP treatment since i got a skin rash from it. Yesterday i took a oraquick test, which was 6 weeks and 3 days since possible exposure, and it came out negative. i am still very anxious and i plan to get another test in a couple of weeks, however, i would like to know you opinion on how reliable this first test i took at 6 weeks and 3 days is.

Thank you so much

Response from Dr. Frascino

Hello,

That your partner tested HIV negative 10 days after your tryst significantly decreases the possibility you contracted HIV, placing your level of risk somewhere in the realm of the extremely remote! It is only if your partner was in his window period (HIV positive, but not yet generating enough anti-HIV antibodies to be detected by HIV-screening tests) that there would be any chance of his transmitting the virus to you. Obviously, the chance of this being the case is indeed extremely remote.

Regarding PEP, were you under the care of an HIV specialist? I strongly recommend that anyone who has an HIV exposure significant enough to warrant PEP be sent by an HIV specialist. The specialist would document your degree of risk, optimize PEP if warranted, evaluate and manage all PEP-related side effects, evaluate any symptoms that develop during the 28-day course of PEP and arrange for and interpret all post-PEP follow-up HIV tests. Your skin rash was most likely related to the Sustiva portion of your PEP regimen. Some Sustiva rashes are not worrisome and you can safely continue to take the drug; others do require drug cessation. The HIV specialist would have been able to advise you which type you were experiencing. And if you needed to discontinue Sustiva but still needed PEP, he would have prescribed an alternate medication.

Regarding your six-week negative OraQuick, this is encouraging, but not definitive. I would recommend you repeat your HIV test at the three-month mark for a conclusive result. Certainly I see no reason for you to "still be very anxious." The odds are beyond astronomical that you did not contract HIV, OK?

Good luck.

Dr. Bob



Previous
Pornstar Worries Pt2
Next
Oral sex with Prostitute- Wooooo hooooooo!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement